DVT's and Warfarin

I'm 77 and have had 3 DVT's. first in 1965 after 3rd childbirth. I was one of the first 100 women to take birth control pill (100 mg of Enovid) in my city. I received it from Planned Parenthood and had regular one month checkups. I stopped two years later to have third child. I had the first DVT three days after birth and was told it was because of Enovid and to NEVER take hormones again. Many years later when I was going through menopause, hot flashes were 24/7 and hormone patches were recommended and was told that were much safer. Well, I ended up in ER with a DVT in calf vein.. Sent home on bedrest. One week later, another in my groin. This time put on Lovanox for ten days and then on Warfarin. I do self testing and when I have been on antibiotics for numerous ear infections and UTI's, my INR really fluctuates. I HATE that my hair has been thinned out but I wear a beret to hide it. I really miss eating all the food I can no longer have and then I'm grateful to be able to have what I can. There are really worse things in life than having to give up vitamin K foods. I've been on Warfarin since 2005 and will be on it for lifetime. Arthritis is a much bigger problem for me. I'm glad I've found this forum and enjoy reading other's comments and how they deal with Warfarin.

6 Replies

oldestnewest
  • I have been on it 12 years with zero problems apart from brittle nails. There are alternatives these days if you really do have a problem with it.

  • Have you tried vitamin D ? It helps with the hair and nail problem when on warfarin. Terjo

  • Biotin will help with the hair thinning. Use it daily .

  • I have never cut out vit K foods just try to eat about the same amount each week. Love my greens

  • Same, as Bagrat, I'm on warfarin and have spinach or broccoli most nights plus lots of lettuce, etc at lunch. I don't bother to keep consistent with food as I also take Vit K2 capsules which effectively even out the intake. Vit K or K2 is an essential vitamin. Advice to restrict your intake when on warfarin is old fashioned and can lead to calcium depositing in arteries rather than bones and nails where it should be.

  • Have you asked about changing to one of the newer anticoagulants? You can eat what you like, especially the greens! Also, no INR testing and makes life easier. As far as i know, hair loss is not an issue but you can check that out. I moved to apixaban from warfarin.

    Worth checking out.

You may also like...